Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 6:48 PM CDT for Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 27 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2025, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 2, 2025, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:55 PM CDT | HAIL 1.5 | 2 W Ponca, NE | Quarter to ping pong ball size hail. Time estimated from radar. |
| Jun 2, 7:03 PM CDT | HAIL 1 | 1 Nne Martinsburg, NE | In addition to quarter sized hail, 60-70 mph estimated winds blew over the rain gauge and broke some sticks. Rainfall was at least 1 inch. |
| Jun 2, 7:04 PM CDT | TSTM WND GST 50 | Martinsburg, NE | PWS Peak Wind Gust. |
| Jun 2, 7:16 PM CDT | TSTM WND DMG | 1 N Waterbury, NE | The public estimated a 6 inch in diameter tree branch down. |
| Jun 2, 7:16 PM CDT | HAIL 0.88 | 2 N Waterbury, NE | |
| Jun 2, 7:18 PM CDT | HAIL 0.88 | 3 Wnw Waterbury, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WUUS53 KFSD 022348
SVRFSD
IAC193-NEC043-051-SDC127-030015-
/O.NEW.KFSD.SV.W.0053.250602T2348Z-250603T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
648 PM CDT Mon Jun 2 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Woodbury County in west central Iowa...
Northern Dakota County in northeastern Nebraska...
Central Dixon County in northeastern Nebraska...
Southeastern Union County in southeastern South Dakota...
* Until 715 PM CDT.
* At 648 PM CDT, a severe thunderstorm was located near Martinsburg,
or near Ponca, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ponca around 655 PM CDT.
Jackson In Dakota County around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4248 9697 4260 9698 4253 9640 4239 9642
TIME...MOT...LOC 2348Z 273DEG 29KT 4255 9683
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
771
WWUS53 KFSD 030000
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
700 PM CDT Mon Jun 2 2025
IAC193-NEC043-051-SDC127-030015-
/O.CON.KFSD.SV.W.0053.000000T0000Z-250603T0015Z/
Woodbury IA-Dakota NE-Dixon NE-Union SD-
700 PM CDT Mon Jun 2 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN WOODBURY...NORTHERN DAKOTA...CENTRAL DIXON AND
SOUTHEASTERN UNION COUNTIES...
At 700 PM CDT, a severe thunderstorm was located over Ponca, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sioux City, North Sioux City, and Jackson In Dakota County around
705 PM CDT.
Other locations in the path of this severe thunderstorm include South
Sioux City and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4248 9697 4259 9692 4253 9640 4239 9642
TIME...MOT...LOC 0000Z 273DEG 29KT 4254 9670
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP679 WWUS53 KFSD 030016 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 716 PM CDT Mon Jun 2 2025 IAC193-NEC043-051-SDC127-030025- /O.EXP.KFSD.SV.W.0053.000000T0000Z-250603T0015Z/ Woodbury IA-Dakota NE-Dixon NE-Union SD- 716 PM CDT Mon Jun 2 2025 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WOODBURY...NORTHERN DAKOTA...CENTRAL DIXON AND SOUTHEASTERN UNION COUNTIES HAS EXPIRED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been allowed to expire. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Iowa...northeastern Nebraska...and southeastern South Dakota. Remember, a Severe Thunderstorm Warning still remains in effect for southern Dixon county and northern Dakota county until 7:45 pm CDT. && LAT...LON 4248 9697 4259 9692 4253 9640 4239 9642 TIME...MOT...LOC 0015Z 273DEG 29KT 4253 9655 $$ AP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:47 PM CDT, 1 minute earlier. Its key messages:
- Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as 2 inches and wind gusts to 70 mph.
- Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 6:47 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as 2 inches and wind gusts to 70 mph. - Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line. - Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN. - Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low. && .UPDATE... Issued at 634 PM CDT Mon Jun 2 2025 Thunderstorms continue across northwestern IA into northern NE, with additional thunderstorms across central MN. Narrow corridor of instability keeps the severe threat in place for the next couple of hours, and should wane toward sunset. Main hazards are 2 inch hail and 70 mph winds. Have received a few reports of localized flooding as well rainfall rates of 1-2+ inches per hour and storms through the overnight hours will be capable of producing heavy rainfall. Additionally, we are seeing wildfire smoke mixing down behind the front, with reported visibility as low as 2 miles. && .DISCUSSION... Issued at 234 PM CDT Mon Jun 2 2025 A quick moving mid level wave/MCV moving along highway 14 is speeding up the low level front a bit this afternoon. If storm development holds off until 6-7 pm, this may push the stronger development a bit farther south. Environmentally, scattered severe storms remain likely with about 2000 J/kg instability and only weak shear. Suspect that the initial updrafts will have the potential for golf ball to ping pong ball hail, but overall wind gusts around 65 mph and locally heavy rain should be the main threats. The best chance for these strong to severe storms will be south of I-90 then into parts of southwest MN. Low level boundary orientation relative to the mid and upper level flow indicate some training of cells is possible and given PWAT values around 1.5" and a warm cloud depth of about 12 kft, 2-4" per hour rainfall rates will be likely, just localized. After sunset a wave to the south will work east and bring additional rain and isolated thunderstorms to the area. For the most part severe weather after about 3z should remain very isolated, with some localized heavy rain the biggest threat, especially in northeast NE and northwest IA. Rain will gradually come to an end from west to east on Tuesday morning, leading to a cooler and marginally breezy day. Highs should be in the upper 60s to lower 70s most locations. Near to slightly below normal temperatures will continue Wednesday and Thursday as westerly flow aloft allows for additional weak waves and periodic chances for showers and isolated thunderstorms. Right now any thunderstorm activity does not look to be severe. Saturday through Monday low pressure develops along the Canadian border and will swing a couple of weak waves southward through the area. This will bring spotty chances for showers and thunderstorms with fairly low chances for severe weather. With west to northwest flow aloft, mild temperatures near to above normal are expected, generally highs in the 70s to lower 80s. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 634 PM CDT Mon Jun 2 2025 Strong to severe storms continue over northwestern IA into northern NE through the evening hours, and should begin to weaken toward sunset tonight. Otherwise, expect additional showers and thunderstorms to develop this evening and overnight back to the west toward the James River Valley. Expect MVFR to IFR conditions with convection. Additionally, wildfire smoke is sinking to the surface behind the front with the return of northwesterly winds. Visibility with the smoke is dropping to as low as 2 miles. Not sure how long this will last, but have included mention at all three sites. Southerly winds ahead of the front continue to gust to around 35+ knots, with northwesterly winds behind the front gusting to 35 knots at times. Expect winds to begin to weaken overnight, with continuing gusts around 20-25 knots through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG DISCUSSION...08 AVIATION...SG
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 PM CDT Mon Jun 2 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms are expected to form along a cold front stretching from south eastern South Dakota into southwestern Minnesota this afternoon. These storms will move slowly southeast through the evening and overnight hours. Thunderstorms will be capable of ping-pong ball size hail and 65 mph winds. Periods of moderate to heavy rain are possible through the night. A brief return of Canadian wildfire smoke is expected behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD and southwestern MN. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Canadian wildfire smoke lingers into the day on Tuesday, mainly east of I-29. Minor deterioration in visibility and air quality are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-032100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Could see a brief return of Canadian wildfire smoke behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 5:37 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
537 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Hail Vermillion 42.79N 96.93W
06/02/2025 E1.00 Inch Clay SD Public
Report via social media.
&&
TRMLocal storm report, Jun 2, 5:52 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
552 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg 1 W Vermillion 42.78N 96.94W
06/02/2025 Clay SD Trained Spotter
Several large trees limbs down along with
one large tree leaning on a house. Winds
estimated at least 60 mph.
&&
JCLocal storm report, Jun 2, 5:57 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
557 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Hail Vermillion 42.78N 96.92W
06/02/2025 M1.00 Inch Clay SD Public
&&
JCLocal storm report, Jun 2, 6:01 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 7 NW Elk Point 42.75N 96.77W
06/02/2025 M0.75 Inch Union SD Public
&&
JCLocal storm report, Jun 2, 6:12 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 2 N Hull 43.22N 96.13W
06/02/2025 M0.88 Inch Sioux IA Trained Spotter
Dime to nickel hail.
&&
JCLocal storm report, Jun 2, 6:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
633 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Elk Point 42.69N 96.69W
06/02/2025 M1.50 Inch Union SD Emergency Mngr
Quarter to ping pong ball size hail.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 38 min |
| Jun 2, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 26 min |
| Jun 2, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 48 min |
| Jun 2, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 49 min |
| Jun 2, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 40 min |
| Jun 2, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 52 min |
| Jun 2, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 49 min |
| Jun 2, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2025Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.